Archiv der Mathematik

, Volume 70, Issue 3, pp 204–210

A formula for the traces of the Hecke operators on certain spaces of newforms


  • Carol Hamer
    • Department of Mathematics, Rutgers University, New Brunswick, NJ 08903, USA

DOI: 10.1007/s000130050185

Cite this article as:
Hamer, C. Arch. Math. (1998) 70: 204. doi:10.1007/s000130050185


In this article we compute a formula for the trace of the Hecke operators on the space S * k (N), which is the space generated by newforms of level dividing N, where N is a squarefree positive integer, and of weight k, where k is a positive even integer. This is of interest because, while the computation of the trace of the Hecke operators on the whole space of cusp forms S k (N) is strongly dependent on the prime factorization of N, the trace on this subspace is only dependent on the magnitude of N and on its residue modulo a number that depends only on n, where n is the number associated to the Hecke operator T n . An interesting consequence of this calculation is the fact that for any fixed nonsquare n and even k, the trace of the Hecke operator T k (N) on the space S * k (N) has an absolute bound for all squarefree N.

Copyright information

© Birkhäuser Verlag, Basel 1998